Ask an expert
Question

13 Jan 2006

DVT - WARFARIN AND SIDE EFFECTS - eeeeeeeeeek!
Hi Doc,

Please advise: I've just been diagnosed as having DVT - "femoral thrombus in right thigh."

Brief history:

Had DVT at age 24 in 1990, treated in hospital, Heparin, Warfarin, etc. (Was in extreme pain.) Weaned off Warfarin after few weeks/months, advised to take half Dispirin daily. Didn't always do so, but I did discontinue the contraceptive pill (Mom has had 7 DVT's, whole family is plagued by varicose veins, etc.)

Iv'e had numerous episodes of Phlebitis since 1990, despite wearing my compression stockings, on and off. Was hospitalised again in 2004 with "suspected DVT" (was in extreme pain) but Doppler was inconclusive (I can't have another Venogram as allergic to Iodine). Nevertheless, was treated for DVT, put on Heparin, etc. (can't recall if I was given any Warfarin). Was advised to take half Dispirin daily, again didn't always do so. Silly me!

Current situation:

Started experiencing medium-strong pain in groin on 28 December, after being very ill with tummy bug/food poisoning. Went to new GP on 29th, despite swelling, and me telling him I think it could be Phlebitis, he diagnosed "groin strain." Pain and swelling got worse, went to another GP on 9th January, she sent me to casualty dept. at hospital, as besides the pain in groin I also had what I thought was Pleurisy from 1 - 6 Jan. Physician on duty suggested admitting me, but I can't stay overnight due to elderly, sickly Mom living wth me, so was given 1 x Clexane injection and Doppler and chest x-ray arranged for next morning.

10 January 2006 - Diagnosis: femoral thrombus. Lungs are OK. Was given 2nd Clexane injection and allowed to go home after blood was taken (will get results on 16th when I go back for PI.)

Physician explained warfarin: 2 for 2 days, 1 for 5 days, return for PI on 16 January 2006. I am following this, but a few hours after taking the first 2 Warfarins, I noticed a blind pimple / carbuncle type nodule below lip on right side of chin. On second day (few hours after taking the 4th Warfarin), I notice the carbuncle is larger, redder and right side of my chin/ lip area is hard and swollen. Then I also discover my earlobe is swollen. I haven't worn earrings for over a year now and there was definitely no lump or infection in my earlobe 2 days ago. I squeezed it gently and green pus squirted out.

I have looked up side effects of Warfarin - "skin problems" can be caused by Warfarin - skin necrosis too!!!

I have an 8am appointment at hospital for PI on Monday and will ask them what is going on, but need to know a.s.a.p. whether I should carry on taking the Warfarin until Monday - what if these skin problems get worse before then?

I think I need antibiotics - (a) for the carbuncle and ear problem and (b) I am not convinced this this pain in my thigh is solely due to DVT - it is not half as painful as my first DVT or the episode in 2004.

NB.
Even though I've been given 2 Clexane injections, which basically replaced the Heparin, nothing else has been given to dissolve the so-called DVT? Can clots dissolve after only 2 Clexanes?

I know I should've gone into hospital, but I just cannot leave my Mom at home alone.

Please reply as soon as possible.

Thank you,
/me feeling like Frankenstein's bride ;)
Answer 896 views
Expert
CyberDoc
cyberdoc

01 Jan 0001

Dear FB,
Warfarin usually doesn’t cause infections, rather skin bleeds. I agree – you must get A/biotics and thus must see a dr – please! Use Bactoban ointment on the pimple in the mean time. Clexane (and Heparin)doesn’t dissolve clots, it prevents further clots – the body breaks down clots by itself. What is going to happen to your mom if you get a lung embolism and die? Please try and organize for someone to “babysit” her so that you can give proper attention to your health – for her sake!
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9365 votes
No
67% - 19352 votes
Vote